MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL (SINGAPORE) BD LUER-LOK SYRINGE WITH DETACHABLE BD ECLIPSE NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE

BECTON DICKINSON MEDICAL (SINGAPORE) BD LUER-LOK SYRINGE WITH DETACHABLE BD ECLIPSE NEEDLE; HYPODERMIC SINGLE LUMEN NEEDLE
Model Number 305789
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Codes Exposure to Body Fluids (1745); Needle Stick/Puncture (2462)
Date of Event 08/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There were multiple medical device types reported to be involved.The information for the additional device type is as follows: common device name: piston syringe.Medical device type: fmf.Medical device expiration date: unknown.There were multiple pma / 510(k)#s reported to be involved.The information for each 510(k) number is as follows: pma / 510(k)#: k941562 (syringe).Pma / 510(k)#: k161170 (needle).Device manufacture date: unknown.(b)(4).Investigation summary: no photos or samples were received by our quality team for evaluation therefore the failure mode could not be verified and the root cause could not be determined.A device history record could not be evaluated as the lot number is unknown.Investigation conclusion: unable to confirm the customer experience as no photo / sample is received for investigation.End user risk assessment based on 15 months complaint trending (from period of jun 2019 to aug 2020), there are 52 complaints for safety mechanism failure as per p-eura document, (b)(4), the severity for safety mechanism failure is severe (s4) occurrence for safety mechanism failure (b)(4).The risk is acceptable per (b)(4).Root cause description: no photo/ sample were returned for investigation.Root cause could not be determined.The complaint will be re-opened and re-investigated if the sample is returned.Rationale: the complaint will continued to be tracked and monitored.
 
Event or Problem Description
It was reported that the bd luer-lok¿ syringe with detachable bd eclipse¿ needle safety mechanism failed and the nurse was stuck with the dirty needle after use.As a result, the nurse went to the emergency department to have labs drawn.This complaint was created to capture the 2nd of 2 related incidents.The following information was provided by the initial reporter: "i have now had 2 staff with needle sticks related to malfunctioning safety shields on the bd eclipse 27g x ½" needle (ref 305789), plus others who have expressed concerns but were not stuck.Unfortunately, none of them provided a lot number or expiration date, however i believe all of the concerns have arisen in the last month or two, if that helps.Concerns have included: after the safety shield was engaged, the needle bent and poked out the side of the shield.The rn heard the shield click and it appeared to be engaged but then it disengaged/flipped down leaving the needle exposed.The safety shield bent & cracked when engaged, leaving the needle exposed.The shield fell off." "i know nurses have also expressed that the flip-up shield safety feature is more challenging to engage and leaves more room for a needle-stick injury than a safety device that engages automatically following injection (such as a pop-up shield that is activated by depressing the plunger)" "on (b)(6) 2020 a nurse engaged the safety shield and heard it click, but when transporting it to the sharps container she was stuck by the needle.When the nurse looked closer at it, she noted that the safety shield was bent and cracked.The other concerns i mentioned did not result in needle stick injuries.In both of these needle stick cases, the nurses followed our organizational policy and went to the emergency department to have labs drawn to determine potential exposure to (b)(6).".

Brand Name
BD LUER-LOK SYRINGE WITH DETACHABLE BD ECLIPSE NEEDLE
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore
MDR Report Key10625571
Report Number8041187-2020-00640
Device Sequence Number16986117
Product Code FMI
UDI-Device Identifier30382903057895
UDI-Public30382903057895
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
SEE H.10.
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 09/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number305789
Device Catalogue Number305789
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2020
Initial Report FDA Received Date10/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;